Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 14
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Lindgren, Georg 2015. Horseshoe-like patterns in first-order 3D random Gauss-Lagrange waves with directional spreading. Waves in Random and Complex Media, Vol. 25, Issue. 4, p. 729.

    Tsai, Chia-Cheng Chen, Yang-Yih and Hsu, Hung-Chu 2015. Automatic Euler–Lagrange Transformation of Nonlinear Progressive Waves in Water of Uniform Depth. Coastal Engineering Journal, Vol. 57, Issue. 03, p. 1550011.

    Buldakov, Eugeny 2014. Lagrangian modelling of fluid sloshing in moving tanks. Journal of Fluids and Structures, Vol. 45, p. 1.

    Hsu, Hung-Chu Li, Meng-Syue and Tsai, Li-Hung 2014. Lagrangian description of gravity-capillary waves propagating on a sloping bottom. Applied Mathematics and Computation, Vol. 233, p. 494.

    Buldakov, Eugeny 2013. Tsunami generation by paddle motion and its interaction with a beach: Lagrangian modelling and experiment. Coastal Engineering, Vol. 80, p. 83.

    Li, Meng-Syue Chen, Yang-Yih Hsu, Hung-Chu and Torres-Freyermuth, A. 2013. Experimental and Lagrangian modeling of nonlinear water waves propagation on a sloping bottom. Ocean Engineering, Vol. 64, p. 36.

    Chen, Y.-Y. Li, M.-S. Hsu, H.-C. and Ng, C.-O. 2012. Theoretical and experimental study of particle trajectories for nonlinear water waves propagating on a sloping bottom. Philosophical Transactions of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 370, Issue. 1964, p. 1543.

    Hsu, Hung-Chu Chen, Yang-Yih and Wang, Cyun-Fu 2010. Perturbation analysis of short-crested waves in Lagrangian coordinates. Nonlinear Analysis: Real World Applications, Vol. 11, Issue. 3, p. 1522.

    Chang, Hsien-Kuo Chen, Yang-Yi and Liou, Jin-Cheng 2009. Particle trajectories of nonlinear gravity waves in deep water. Ocean Engineering, Vol. 36, Issue. 5, p. 324.

    Chen, Yang-Yih and Hsu, Hung-Chu 2009. A modified Euler–Lagrange transformation for particle orbits in nonlinear progressive waves. Ocean Engineering, Vol. 36, Issue. 9-10, p. 747.

    Chen, Yang-Yih Hsu, Hung-Chu and Hwung, Hwung-Hweng 2009. A Lagrangian asymptotic solution for finite-amplitude standing waves. Applied Mathematics and Computation, Vol. 215, Issue. 8, p. 2891.

    Kistovich, A. V. and Chashechkin, Yu. D. 2009. An integral description of the propagation of steady-state perturbations of the heavy liquid surface. Izvestiya, Atmospheric and Oceanic Physics, Vol. 45, Issue. 5, p. 654.

    Yang-Yih, Chen and Hung-Chu, Hsu 2009. A third-order asymptotic solution of nonlinear standing water waves in Lagrangian coordinates. Chinese Physics B, Vol. 18, Issue. 3, p. 861.

    CLAMOND, DIDIER 2007. On the Lagrangian description of steady surface gravity waves. Journal of Fluid Mechanics, Vol. 589,

  • Journal of Fluid Mechanics, Volume 562
  • September 2006, pp. 431-444

New asymptotic description of nonlinear water waves in Lagrangian coordinates

  • E. V. BULDAKOV (a1), P. H. TAYLOR (a2) and R. EATOCK TAYLOR (a2)
  • DOI:
  • Published online: 14 August 2006

A new description of two-dimensional continuous free-surface flows in Lagrangian coordinates is proposed. It is shown that the position of a fluid particle in such flows can be represented as a fixed point of a transformation in $\mathbb{R}^2$. Components of the transformation function satisfy the linear Euler-type continuity equation and can be expressed via a single function analogous to an Eulerian stream function. Fixed-point iterations lead to a simple recursive representation of a solution satisfying the Lagrangian continuity equation. Expanding the unknown function in a small-perturbation asymptotic expansion we obtain the complete asymptotic formulation of the problem in a fixed domain of Lagrangian labels. The method is then applied to the classical problem of a regular wave travelling in deep water, and the fifth-order Lagrangian asymptotic solution is constructed, which provides a much better approximation of steep waves than the corresponding Eulerian Stokes expansion. In contrast with early attempts at Lagrangian regular-wave expansions, the asymptotic solution presented is uniformly valid at large times.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *